Tennessee, 2019

Hail in Tennessee, April 13, 2019

April 13, 2019 · NWS OHX · 2 events in 2 counties and zones

Scattered showers and thunderstorms spread across western Middle Tennessee during the evening hours of April 13. Isolated supercells moving northward from northern Alabama brought a few reports of large hail to Lawrence and Hickman Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms spread across western Middle Tennessee during the evening hours of April 13. Isolated supercells moving northward from northern Alabama brought a few reports of large hail to Lawrence and Hickman Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Apr 13, 6:23 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 13, 6:23 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
723 PM CDT Sat Apr 13 2019

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Sfc low approaching the Arklatex this evening. Low level
confluence is quite strong over western TN. This adds credence to
ene movement of the sfc low overnight. This feature should reach
central KY around 12z. The system will stack nicely with enhanced
zones of pva and therefore the low will maintain strength and
possibly strengthen. Quite a bit of elevated instability well
north of the low. Waa is quite considerable east and southeast of
the low.

For the forecast, wx and pop grids appear to be on track. I gave a
little hourly teak earlier and sped up the likely pops across the
west. Otw, no concrete changes to pops. Temps are a little tricky.
We may see a brief 2-3 degree cool down as the airmass saturates.
But, look for that stronger waa to win out later tonight. Will
make a few hourly tweaks and attempt to interpolate sfc temps
through 12z.

As of the severe weather timing, it still looks like midnight or
1am far west, 2am - 4am central zones, 5 am - 9 am Plateau. It
appears that another line of strong to severe may develop just at
or perhaps just after sunrise to the west of the Plateau.

As for zone updates, may update a little later if min temps or
overall pop amounts change for the overnight.

&&

.AVIATION...
00Z TAF DISCUSSION.

Numerous -SHRA and -TSRA will affect airports this TAF period
with initial VFR conditions becoming MVFR/IFR after 06-07Z at
CKV/BNA/MQY and after 11Z at CSV. Northeast to east winds this
evening will veer to southeast and south overnight and increase
significantly with gusts over 30 knots at times. Precip will end
at most airports for a few hours Sunday morning before another
round of -SHRA/-TSRA arrives later on.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Shamburger
Hazardous weather outlook, Apr 13, 3:35 AM CST, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
435 AM CDT Sat Apr 13 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-141100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
435 AM CDT Sat Apr 13 2019

This Hazardous Weather Outlook is for portions of middle
Tennessee.

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in coverage and intensity
across Middle Tennessee tonight with some severe thunderstorms
expected late in the night. Damaging winds will be the most
widespread hazard, but a few tornadoes and some large hail may
occur as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms will be possible Sunday. Damaging winds
will be the most common hazard. A few tornadoes and some large
hail could occur. The severe storm threat will cover all of Middle
Tennessee in the morning, then the threat will be located east of
I-65 in the afternoon.

Looking ahead, strong thunderstorms with gusty winds and heavy
downpours will be possible Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely at times late tonight through Sunday.

13

In the hours before

Special weather statement, Apr 13, 7:24 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
824 PM CDT Sat Apr 13 2019

TNZ094-140200-
Lawrence TN-
824 PM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAWRENCE COUNTY UNTIL 900
PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loretto, or 14 miles south of Lawrenceburg, moving north at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Ethridge and Leoma.

LAT...LON 3501 8751 3539 8748 3537 8722 3500 8732
TIME...MOT...LOC 0123Z 193DEG 43KT 3505 8742

Shamburger
Special weather statement, Apr 13, 7:29 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Nashville TN
829 PM CDT Sat Apr 13 2019

TNZ094-095-140215-
Lawrence TN-Giles TN-
829 PM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE AND GILES
COUNTIES UNTIL 915 PM CDT...

At 829 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Rogersville, Alabama or 11 miles west of Athens,
Alabama, moving north at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pulaski, Elkton, Minor Hill, Goodspring and Prospect.

This includes Interstate 65 between mile markers 15 and 21.

LAT...LON 3500 8726 3532 8720 3529 8684 3499 8696
TIME...MOT...LOC 0129Z 195DEG 39KT 3482 8717

Shamburger

The radar

The Northeast Alabama radar (KHTX), 127 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lawrence

When
April 13, 7:45 PM CST
Where
Lawrence County, 5 mi W of Lawrenceburg
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.250, -87.419

Hail, Hickman

When
April 13, 8:40 PM CST
Where
Hickman County, Bon Aqua
Measured
1 in hail
Reported by
Social Media
Coordinates
35.950, -87.330

Photos showed hail up to quarter size fell in Bon Aqua.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818909, 818908.